Mississippi, 2003

Damaging Wind in Mississippi, May 11, 2003

May 11, 2003 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 5:41 PM CST, 8 hours 54 minutes earlier.

Area forecast discussion, May 10, 5:41 PM CST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
641 PM CDT SAT MAY 10 2003

SEVERE THUNDERSTORMS MOVING NORTHEASTWARD AT 55 MPH ACROSS WEST
CENTRAL AND NORTH CENTRAL ARKANSAS WILL SOON ENTER THE NORTHWEST
CORNER OF THE MID SOUTH. THE PRESENT ZONE FORECAST IS ON TRACK BUT
WILL HAVE TO BE UPDATED AS NEW SEVERE WEATHER WATCHES ARE ISSUED
DURING THE REMAINDER OF THIS EVENING INTO EARLY SUNDAY MORNING.

.MEG...NONE.
Hazardous weather outlook, May 10, 3:15 PM CST, 11 hours 20 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING AND EARLY
TONIGHT NORTHWEST OF THE JONESBORO AREA AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
MISSOURI BOOTHEEL...THE REST OF EAST ARKANSAS...ALL OF WEST
TENNESSEE AND THE NORTHWEST HALF OF NORTH MISSISSIPPI. THE MODERATE
RISK AREA IS NORTHWEST OF AN OXFORD TO CORINTH LINE. THIS INCLUDES
JONESBORO...MEMPHIS...DYERSBURG...JACKSON AND CLARKSDALE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF THE MID-SOUTH...INCLUDING OXFORD AND TUPELO.

A STRONG COLD FRONT WILL MOVE THROUGH THE MID-SOUTH TONIGHT. STRONG
TO SEVERE THUNDERSTORMS WILL BE LIKELY IN ADVANCE OF THE FRONT AS IT
MOVES THROUGH THE AREA. DAMAGING WINDS ARE THE MAIN THREAT WITH
THESE STORMS...BUT ISOLATED TORNADOES AND LARGE HAIL ARE ALSO
POSSIBLE. THE CHANCE FOR TORNADOES WILL BE HIGHER NORTH AND WEST OF
THE JONESBORO AREA.

THE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
NORTHEAST ARKANSAS JUST BEFORE 9 PM...CROSS THE MISSISSIPPI RIVER
AROUND MIDNIGHT...AND REACH NORTHEAST MISSISSIPPI BY 3 AM SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY AND
THURSDAY...BUT AT THIS TIME...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, May 10, 10:50 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 PM    PARAGOULD                 AR   WIND DAMAGE
05/10/03   GREENE                         LARGE TREE LIMBS DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1102 PM    SENATH                    MO   60 MPH WIND GUST
05/10/03   DUNKLIN                        REPORTED BY SPOTTER.

1115 PM    SENATH                    MO   WIND DAMAGE
05/10/03   DUNKLIN                        60 TO 70 MPH WINDS. 8
                                          INCH DIAMETER TREE DOWN.
                                          REPORTED BY SPOTTER.

1120 PM    CARUTH                    MO   WIND DAMAGE
05/10/03   DUNKLIN                        POWERLINES DOWN. REPORTED
                                          BY DUNKLIN COUNTY
                                          SHERIFFS OFFICE.
Special weather statement, May 10, 10:50 PM CST, 3 hours 45 minutes before
TNZ003-020-110530-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GIBSON AND WEAKLEY
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 21 MILES NORTHWEST OF
MARTIN TO 21 MILES WEST OF DYER AT 1150 PM CDT...MOVING EAST AT 50
MPH.

PEOPLE IN GIBSON AND WEAKLEY COUNTIES...INCLUDING THE CITIES OF
MARTIN AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 10, 11:27 PM CST, 3 hours 8 minutes before
TNZ052-110615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1227 AM CDT SUN MAY 11 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 10 MILES WEST OF
JACKSON TO 4 MILES SOUTH OF MERCER AT 1227 AM CDT...MOVING EAST AT 45
MPH. TREES AND POWER LINES WERE REPORTED DOWNED IN BRIGHTON AND
MUNFORD IN TIPTON COUNTY IN ASSOCIATION WITH THESE STORMS.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 10, 11:32 PM CST, 3 hours 3 minutes before
TNZ004-110545-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1232 AM CDT SUN MAY 11 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 8 MILES NORTHWEST OF
COTTAGE GROVE TO DRESDEN TO GREENFIELD IN WEAKLEY COUNTY AT 1232 AM
CDT...MOVING EAST AT 55 MPH. DAMAGING WINDS ARE LIKELY WITH THIS
STORM.

PEOPLE IN HENRY COUNTY...INCLUDING THE CITY OF PARIS...SHOULD MONITOR
THIS STORM CLOSELY. WARNINGS MAY BE NECESSARY SHORTLY.
Local storm report, May 10, 11:51 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1251 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 PM    PARAGOULD                 AR   WIND DAMAGE
05/10/03   GREENE                         LARGE TREE LIMBS DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1102 PM    SENATH                    MO   60 MPH WIND GUST
05/10/03   DUNKLIN                        REPORTED BY SPOTTER.

1115 PM    SENATH                    MO   WIND DAMAGE
05/10/03   DUNKLIN                        60 TO 70 MPH WINDS. 8
                                          INCH DIAMETER TREE DOWN.
                                          REPORTED BY SPOTTER.

1120 PM    CARUTH                    MO   WIND DAMAGE
05/10/03   DUNKLIN                        POWERLINES DOWN. REPORTED
                                          BY DUNKLIN COUNTY
                                          SHERIFFS OFFICE.

1130 PM    SENATH                    MO   WIND DAMAGE
05/10/03   DUNKLIN                        TREES DOWN. REPORTED BY
                                          SPOTTER.

1140 PM    LEACHVILLE                AR   WIND DAMAGE
05/10/03   MISSISSIPPI                    TREES DOWN. REPORTED BY
                                          SPOTTER.

1200 AM    SENATH                    MO   FLOODING
05/11/03   DUNKLIN                        HOME/BUSINESS FLOODED.
                                          REPORTED BY SPOTTER.

1215 AM    UNION CITY                TN   WIND DAMAGE
05/11/03   OBION                          BUILDING DAMAGED.
                                          REPORTED BY SPOTTER.

1215 AM    BRIGHTON                  TN   WIND DAMAGE
05/11/03   TIPTON                         TREES AND POWERLINES
                                          DOWN. REPORTED BY TIPTON
                                          COUNTY SHERIFFS OFFICE.

1215 AM    MUNFORD                   TN   WIND DAMAGE
05/11/03   TIPTON                         TREES DOWN. REPORTED BY
                                          FIRE DEPARTMENT.

1215 AM    DRUMMONDS                 TN   WIND DAMAGE
05/11/03   TIPTON                         TREES DOWN AT DRUMMONDS
                                          RD AND DOLAN RD. REPORTED
                                          BY SPOTTER.

1215 AM    UNION CITY                TN   WIND DAMAGE
05/11/03   OBION                          BUILDINGS HEAVILY
                                          DAMAGED. REPORTED BY
                                          SPOTTER.

1215 AM    TROY                      TN   WIND DAMAGE
05/11/03   OBION                          BUILDINGS DAMAGED.
                                          REPORTED BY OBION COUNTY
                                          EMA.

1220 AM    DRUMMONDS                 TN   WIND DAMAGE
05/11/03   TIPTON                         TREES AND POWERLINES
                                          DOWN. REPORTED BY
                                          SPOTTER.

1220 AM    COVINGTON                 TN   WIND DAMAGE
05/11/03   TIPTON                         TREES AND POWERLINES
                                          DOWN. REPORTED BY
                                          SPOTTER.

1238 AM    DRESDEN                   TN   WIND DAMAGE
05/11/03   WEAKLEY                        TREES AND POWERLINES
                                          DOWN. REPORTED BY WEAKLEY
                                          COUNTY SHERIFFS OFFICE.

1240 AM    3E BROWNSVILLE            TN   WIND DAMAGE
05/11/03   HAYWOOD                        TREES DOWN ALONG HWY 70.
                                          ONE TREE ON A VEHICLE.
                                          REPORTED BY HAYWOOD
                                          COUNTY SHERIFFS OFFICE.
Special weather statement, May 11, 12:02 AM CST, 2 hours 33 minutes before
TNZ054-110645-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
102 AM CDT SUN MAY 11 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENDERSON COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF
BARGERTON TO 9 MILES SOUTHWEST OF LEXINGTON AT 102 AM CDT...MOVING
EAST AT 55 MPH. TREES WERE REPORTED DOWNED IN BROWNSVILLE IN HAYWOOD
COUNTY IN ASSOCIATION WITH THESE THUNDERSTORMS.

PEOPLE IN HENDERSON COUNTY...INCLUDING THE CITY OF LEXINGTON...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 11, 2:35 AM CST to 2:40 AM CST
Where
Union County, Blue Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.400, -88.867

A large tree was blown on top of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358216.